Search Results

You are looking at 1 - 1 of 1 items for

  • Author or Editor: Alexandra Gould x
  • Refine by Access: All Content x
Clear All Modify Search

Abstract

CASE DESCRIPTION A 14-year-old spayed female American Cocker Spaniel with bilateral otitis media and no evidence of cardiovascular instability was anesthetized to allow performance of a deep ear flush.

CLINICAL FINDINGS Otoscopic examination of the left ear revealed evidence of chronic inflammation; the ear was flushed with sterile saline (0.9% NaCl) solution. Examination of the right ear revealed more severe chronic inflammation than in the left ear, including a ruptured tympanum (timing of rupture unknown). The right ear was flushed with sterile saline solution, and several drops of otic medication were instilled. During infusion of saline solution, the ECG revealed a rapid decrease in heart rate until no more electrical activity was noted. Pulse also ceased to be detectable via pulse oximetry and femoral artery palpation.

TREATMENT AND OUTCOME Isoflurane was discontinued immediately after recognition of cardiac arrest. Shortly after, atropine (0.04 mg/kg [0.02 mg/lb]) and epinephrine (0.3 mg/kg [0.14 mg/lb]) were administered IV, chest compressions and ventilation were performed for 2 to 3 minutes, and 3 boluses (each 5 mL/kg) of lactated Ringer solution were administered IV. The dog was extubated 8 minutes after anesthesia was discontinued, and its recovery was monitored for the next 5 hours. No further incidents of cardiac arrest occurred after recovery from anesthesia.

CLINICAL RELEVANCE This case represented a rarely documented potential complication associated with otic manipulation in a dog: cardiac arrest secondary to stimulation of the auricular branch of the vagus nerve. Veterinarians should be prepared for and warn clients of this possibility prior to otic flushing.

Restricted access
in Journal of the American Veterinary Medical Association